×

On the effectiveness of the approximate inertial manifold – a computational study. (English) Zbl 0838.76066

We present a computational study evaluating the effectiveness of the nonlinear Galerkin method for dissipative evolution equations. We begin by reviewing the theoretical estimates of the rate of convergence for both the standard spectral Galerkin and the nonlinear Galerkin methods. We demonstrate the validity of our assertions with numerical simulations of the forced dissipative Burgers equation and of the forced Kuramoto-Sivashinsky equation. These simulations also demonstrate that the analytical upper bounds derived for the rates of convergence of both the standard Galerkin and the nonlinear Galerkin methods are nearly sharp.

MSC:

76M25 Other numerical methods (fluid mechanics) (MSC2010)
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65M70 Spectral, collocation and related methods for initial value and initial-boundary value problems involving PDEs
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] W. Chen, Approximate inertial manifolds for the 2D Navier-Stokes equations, J. Math. Anal. Appl., 165 (1992), 399-418. · Zbl 0809.35072 · doi:10.1016/0022-247X(92)90048-I
[2] M. Chen, R. Temam, Incremental unknowns for solving partial differential equations, Numer. Math., 59 (1991), 255-271. · doi:10.1007/BF01385779
[3] P. Constantin, C. Foias, Navier-Stokes Equations, University of Chicago Press, Chicago, IL, 1988. · Zbl 0687.35071
[4] P. Constantin, C. Foias, B. Nicolaenko, R. Temam, Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Applied Mathematical Sciences, Vol. 70, Springer-Verlag, New York, 1989. · Zbl 0683.58002
[5] P. Constantin, C. Foias, O.P. Manley, R. Temam, Determining modes and fractal dimension of turbulent flows, J. Fluid Mech., 150 (1985), 427-440. · Zbl 0607.76054 · doi:10.1017/S0022112085000209
[6] P. Constantin, C. Foias, R. Teman, On the large time Galerkin approximation of the Navier-Stokes equations, SIAM J. Numer. Anal., 21 (1984), 615-634. · Zbl 0551.76021 · doi:10.1137/0721043
[7] C. Devulder, M. Marion, E.S. Titi, On the rate of convergence of the nonlinear Galerkin methods, Math. Comp., 60 (1993), 495-514. · Zbl 0783.65053 · doi:10.1090/S0025-5718-1993-1160273-1
[8] E.J. Doedel, AUTO: a program for the bifurcation analysis of autonomous systems, Congr. Numer., 30 (1981), 279-309.
[9] A. Doelman, E.S. Titi, Regularity of solutions and the convergence of the Galerkin method in the Ginzburg-Landau equation, Numer. Funct. Anal. Optim., 14 (1993), 299-321. · Zbl 0792.35096 · doi:10.1080/01630569308816523
[10] J. Duan, E.S. Titi, P. Holmes, Regularity, approximation and asymptotic dynamics for a generalized Ginzburg-Landau equation, Nonlinearity, 6 (1993), 915-933. · Zbl 0808.35133 · doi:10.1088/0951-7715/6/6/005
[11] T. Dubois, F. Jauberteau, M. Marion, R. Temam, Subgrid modelling and the interaction of small and large wavelengths in turbulent flows, Comput. Phys. Comm. 65 (1991), 100-106. · Zbl 0900.76082 · doi:10.1016/0010-4655(91)90160-M
[12] E. Fabes, M. Luskin, G. Sell, Construction of inertial manifolds by elliptic regularization, J. Differential Equations, 89 (1991), 355-387. · Zbl 0728.34047 · doi:10.1016/0022-0396(91)90125-S
[13] C. Foias, M.S. Jolly, I.G. Kevrekidis, G.R. Sell, E.S. Titi, On the computation of inertial manifolds, Phys. Lett. A, 131 (1988), 433-436. · doi:10.1016/0375-9601(88)90295-2
[14] C. Foias, O.P. Manley, R. Temam, Modelization of the interaction of small and large eddies in two dimnsional turbulent flows, Math. Model. Numer. Anal. M 2 AN, 22 (1988), 93-114. · Zbl 0663.76054
[15] C. Foias, G. Prodi, Sur le comportement global des solutions non stationnaires des Equations de Navier-Stokes en Dimension Two, Rend. Sem. Mat. Univ. Padova, 39 (1967), 1-34.
[16] C. Foias, G. Sell, R. Temam, Inertial manifolds for nonlinear evolutionary equations, J. Differential Equations, 73 (1988), 309-353. · Zbl 0643.58004 · doi:10.1016/0022-0396(88)90110-6
[17] C. Foias, G. Sell, E.S. Titi, Exponential tracking and approximation of inertial manifolds for dissipative nonlinear equations, J. Dynam. Diff. Eq., 1 (2) (1989), 199-243. · Zbl 0692.35053 · doi:10.1007/BF01047831
[18] C. Foias, R. Temam, Some analytic and geometric properties of the solutions of the Navier-Stokes equations, J. Math. Pures Appl., 58 (1979), 339-368. · Zbl 0454.35073
[19] C. Foias, R. Temam, The algebraic approximation for attractors: the finite dimensional case, Phys. D, 32 (1988), 163-182. · Zbl 0671.58024 · doi:10.1016/0167-2789(88)90049-8
[20] C. Foias, R. Temam, Gevrey class regularity for the solutions of the Navier-Stokes equations, J. Funct. Anal., 87 (1989), 359-369. · Zbl 0702.35203 · doi:10.1016/0022-1236(89)90015-3
[21] C. Foias, E.S. Titi, Determining nodes, finite difference schemes and inertial manifolds, Nonlinearity, 4 (1991), 135-153. · Zbl 0714.34078 · doi:10.1088/0951-7715/4/1/009
[22] M.D. Graham, P.H. Steen, E.S. Titi, Computational efficiency and approximate inertial manifolds for a Bénard convection system, J. Nonlinear Sci., 3 (1993), 153-167. · Zbl 0803.65122 · doi:10.1007/BF02429862
[23] W.D. Henshaw, H.O. Kreiss, L.G. Reyna, Smallest scale estimates for the Navier-Stokes equations for incompressible fluids, Arch. Rat. Mech. Anal., 112 (1990), 21-44. · Zbl 0704.76013 · doi:10.1007/BF00431721
[24] J.G. Heywood, The Navier-Stokes equations: on the existence, regularity and decay of solutions, Indiana Univ. Math. J., 29 (1980), 639-681. · Zbl 0494.35077 · doi:10.1512/iumj.1980.29.29048
[25] J.G. Heywood, An error estimate uniform in time for spectral Galerkin approximations of the Navier-Stokes equations, Pacific J. Math., 98 (1982), 333-345. · Zbl 0483.76041
[26] J.G. Heywood, R. Rannacher, Finite element approximation of the nonstationary Navier-Stokes equations, Part II, Stability of solutions and error estimates uniform in time, SIAM J. Numer. Anal., 23 (1986), 750-777. · Zbl 0611.76036 · doi:10.1137/0723049
[27] J.G. Heywood, R. Rannacher, On the question of turbulence modeling by approximate inertial manifolds and the nonlinear Galerkin method, SIAM J. Numer. Anal., 30 (1993), 1603-1621. · Zbl 0791.76042 · doi:10.1137/0730083
[28] M.S. Jolly, Bifurcation computations on an approximate inertial manifold for the 2D Navier-Stokes equations, Phys. D, 63 (1993), 8-20. · Zbl 0767.35059 · doi:10.1016/0167-2789(93)90143-O
[29] M.S. Jolly, I.G. Kevrekidis, E.S. Titi, Approximate inertial manifolds for the Kuramoto-Sivashinsky equation: analysis and computations, Phys. D, 44 (1990), 38-60. · Zbl 0704.58030 · doi:10.1016/0167-2789(90)90046-R
[30] M.S. Jolly, I.G. Kevrekidis, E.S. Titi, Preserving dissipation in approximate inertial forms for the Kuramoto-Sivashinsky equation, J. Dynam. Diff. Eq., 3 (1991), 179-197. · Zbl 0738.35024 · doi:10.1007/BF01047708
[31] D.A. Jones, E.S. Titi, A remark on quasi-stationary approximate inertial manifolds for the 2D Navier-Stokes equations, SIAM J. Math. Anal., 25 (1994), 894-914. · Zbl 0808.35102 · doi:10.1137/S0036141092230428
[32] D.A. Jones, E.S. Titi, C 1 approximating inertial manifolds for dissipative nonlinear equations, J. Differential Equations (to appear). · Zbl 0855.35056
[33] H.O. Kreiss, Fourier expansions of the Navier-Stokes equations and their exponential decay rate, in Analyse Mathématique et Applications, Gauthier-Villars, Paris, 1988, pp. 245-262. · Zbl 0685.35086
[34] M. Kwak, Finite dimensional inertial form for the 2D Navier-Stokes equations, Indiana Univ. Math. J., 41 (1992), 927-982. · Zbl 0765.35034 · doi:10.1512/iumj.1992.41.41051
[35] M. Kwak, Fourier spanning dimension of attractors for the 2D Navier-Stokes equations, Nonlinear Anal. TMA (to appear). · Zbl 0831.35131
[36] J. Laminie, F. Pascal, R. Temam, Implementation of finite element nonlinear Galerkin methods using hierarchical bases, J. Comput. Mech. (to appear). · Zbl 0771.76039
[37] J.L. Lions, Quelques Method de Résolution de Problém aux Limites Non Linéaire, Dunod, Paris, 1969.
[38] X. Liu, Gevrey class regularity and approximate inertial manifolds for the Kuramoto-Sivashinsky equations, Phys. D, 50 (1991), 135-151. · Zbl 0743.35029 · doi:10.1016/0167-2789(91)90085-N
[39] L. Margolin, D.A. Jones, An approximate inertial manifold for computing Burgers’ equation, Phys. D, 60 (1992), 175-184. · Zbl 0789.65069 · doi:10.1016/0167-2789(92)90234-E
[40] M. Marion, Approximate inertial manifolds for reaction-diffusion equations in high space dimensions, J. Dynam. Diff. Eq., 1 (1989), 245-267. · Zbl 0702.35127 · doi:10.1007/BF01053928
[41] M. Marion, R. Temam, Nonlinear Galerkin methods, SIAM J. Numer. Anal., 26 (1990), 1139-1157. · Zbl 0683.65083 · doi:10.1137/0726063
[42] M. Marion, R. Temam, Nonlinear Galerkin methods; the finite elements case, Numer. Math., 57 (1990), 205-226. · Zbl 0702.65081 · doi:10.1007/BF01386407
[43] M. Marion, J. Xu, Error estimates on a new nonlinear Galerkin method based on two-grid finite elements (preprint). · Zbl 0853.65092
[44] V.A. Pliss, G.R. Sell, Perturbations of attractors of differential equations, J. Differential Equations, 92 (1991), 100-124. · Zbl 0727.34039 · doi:10.1016/0022-0396(91)90066-I
[45] R. Rautmann, On the convergence rate of nonstationary Navier-Stokes approximations, Proc. IUTAM Symp., Paderborn, Germany, Lecture Notes in Mathematics, Vol. 771, Springer-Verlag, Berlin, 1980. · Zbl 0434.35074
[46] R.D. Russell, D.M. Sloan, M.R. Trummer, Some numerical aspects of computing inertial manifolds, SIAM J. Sci. Statist. Comput., 14 (1993), 19-43. · Zbl 0781.65101 · doi:10.1137/0914002
[47] R. Temam, Navier-Stokes Equations and Nonlinear Functional Analysis, CBMS Regional Conference Series, No. 41, SIAM, Philadelphia, PA, 1983. · Zbl 0522.35002
[48] R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Applied Mathematical Sciences Vol. 68, Springer-Verlag, New York, 1988. · Zbl 0662.35001
[49] R. Temam, Attractors for the Navier-Stokes equations: localization and approximation, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 36 (1989), 629-647. · Zbl 0698.58040
[50] R. Temam, Inertial manifolds and multigrid methods, SIAM J. Math. Anal., 21 (1990), 154-178. · Zbl 0715.35039 · doi:10.1137/0521009
[51] E.S. Titi, On a criterion for locating stable stationary solutions to the Navier-Stokes equations, Nonlinear Anal. TMA, 11 (1987), 1085-1102. · Zbl 0642.76031 · doi:10.1016/0362-546X(87)90086-1
[52] E.S. Titi, Une variété approximante de l’attracteur universel des équations de Navier-Stokes, non linéar, de dimension finie, C.R. Acad. Sci. Paris Sér. I, 307 (8) (1988), 383-385. · Zbl 0683.35073
[53] E.S. Titi, On approximate inertial manifolds to the Navier-Stokes equations, J. Math. Anal. Appl., 149 (1990), 540-557. · Zbl 0723.35063 · doi:10.1016/0022-247X(90)90061-J
[54] E.S. Titi, Un critère pour l’approximation des solutions périodiques des équations de Navier-Stokes, C.R. Acad Sci. Paris Sér. I, 312 (1) (1991), 41-43. · Zbl 0725.35010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.